A systematic review of cardiovascular effects after atypical antipsychotic medication overdose

  • Tan H
  • Hoppe J
  • Heard K
  • 1

    Readers

    Mendeley users who have this article in their library.
  • N/A

    Citations

    Citations of this article.

Abstract

As the use of atypical antipsychotic medications (AAPMs) increases, the number of overdoses continues to grow. Cardiovascular toxicity was common with older psychiatric medications but seems uncommon with AAPM. We conducted a systematic literature review to describe the cardiovascular effects reported after overdose of 5 common AAPM: aripiprazole, olanzapine, quetiapine, risperidone, and ziprasidone. We included case reports and case series describing overdose of these 5 medications identified in a search of MEDLINE, EMBASE, and abstracts from major toxicology meetings. We found 13 pediatric cases (age, < 7 years), 22 adolescent cases (age, 7-16 years), and 185 adult cases. No pediatric case described a ventricular dysrhythmia or a cardiovascular death. In the adolescent and adult cases, we found numerous reports of prolonged corrected QT interval and hypotension, but there were only 3 cases of ventricular dysrhythmia and 3 deaths that may have been due to direct cardiovascular toxicity. The results from case series reports were similar to the single case report data. Our review suggests that overdose of AAPM is unlikely to cause significant cardiovascular toxicity. © 2009 Elsevier Inc. All rights reserved.

Get free article suggestions today

Mendeley saves you time finding and organizing research

Sign up here
Already have an account ?Sign in

Find this document

Authors

  • H.H. Tan

  • J. Hoppe

  • K. Heard

Cite this document

Choose a citation style from the tabs below

Save time finding and organizing research with Mendeley

Sign up for free